Side Effects & Neuropathy
Oct 31, 2003
I started taking Kaletra, Zerit & 3TC in July 2002. I started noticing problems in my feet about a month later and I was advised that I had peripheral neuropathy. The pain, burning and tightness got to be so bad, that in Jan. 2003 I asked to be removed from Zerit, and I was put on Combivir (I am still taking Kaletra with this).
Since then, I have tried two different types of accupuncture, and have spend hundreds of dollars on Gabapentin. I've also met with three neurologists, I've had nerve testing, and now I'm being sent for an MRI and more meetings with a neurologist.
Recently, while browsing thru material about side-effects of HIV meds, I noticed that 3TC and AZT (both of which are in Combivir) are also listed as causing neuropathy.
Why have none of my doctors told me that these meds can also contribute to the problem? I have had no relief from the treatments or Gabapentin; the pain can be excrutiating and I am never free from it (I never had it before taking the cocktail), and yet I'm continually going from one doctor to another trying to find relief.
We put our faith in our doctors -- what else do we know?
Any thoughts on why the doctors have not discussed this with me? And why can't they make the meds without all of these side-effects? I'm sure that I am not the only reader who is concerned with these issues.
Response from Dr. Wohl
I can understand your frustration. That your symptoms began soon after taking the medications certainly does suggest that one or more of these are responsible. While d4T (Zerit) is well known to cause neuropathy, it is much less often seen with the drugs you are on now. The rarity of neuropathy with AZT and 3TC is probably why your doctor did not mention this.
Several things could be going on. You may have neuropathy from another cause (HIV, diabetes, syphilis, vitamin deficiencies etc) that developed coincidentally with therapy initiation, you may have a lingering effect from the d4T or your current drugs are contributing to your symptoms. I am assuming you are not taking any other medications that can cause neuropathy.
Stopping all your HIV meds for a while - if your doctor agrees this is safe - will eliminate the last possibility. Your neurologic evaluations should help rule out the first. A lingering effect of d4T is unlikely but I would not say impossible especially if peripheral nerve disease is documented by testing. If your symptoms do not improve, options may include other anti-seizure medications besides gabapentin. There have also been some data regarding the use of alpha-lipoic acid for non-HIV associated neuropathy and this may be worth investigating. Lastly, pain killers are used for this problem and may provide relief.
Clearly, the HIV meds have some nasty adverse effects associated with them. These are powerful drugs. That you may have developed one of the worse side effects is very unfortunate. I hope your clinicians do come through for you. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can The Use Of Lubricants Containing Nonoxynol-9 Further Reduce Hiv Risk?
- I Have Severe Symptoms Of Acute Hiv Infection After 4 Weeks
- Does An Hiv Test Include A Check For Chlamydia?
- How Long Does It Take For Hiv To Show Up Up In A Person Blood?
- Can Two Virgins Get A Hiv?
- Will Using A Condom Protect From Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.